Editor’s Note: Most posts in the “Need to Know” section of CORRelations focus on discoveries with practical implications in our respective subspecialties. A smaller number offer insights about discoveries from biomedical journals that can help orthopaedic surgeons in all subspecialties raise their game. From time to time, we’ll point to something from other sources that we think are too important to miss. This is one of those.
Narcan (naloxone), a life-saving treatment for opioid overdoses, recently was approved by the FDA for over-the-counter sale to the general public as a nasal spray. It’s long been available to medical personnel for injectable use, and although it’s mainly been used in hospitals, the CDC has suggested that individuals carry it in the community if they know someone at risk for opioid overdose.
But since naloxone now is available as an over-the-counter nasal spray, we all can and should carry it with us. The numbers are daunting — opioid overdose deaths exceeded 80,000 in 2021 (the last year for which I could find data), another dreadful high-water mark, and many of these occurred in the community. That’s more than gun deaths, motor vehicle deaths, or deaths of American soldiers in the Vietnam war.
You could say, and some have said, that we have an obligation as orthopaedic surgeons to do our part to mitigate the risk of opioid overdose death because orthopaedic surgeons are responsible for a disproportionately high fraction of opioid prescriptions.
But in this case, I wouldn’t say that. I would just say that everyone has a role to play, and we can play it whether we see it as our responsibility as surgeons, professionals, or just people. Carrying naloxone now is so easy to do that if we all do it, we will without doubt save lives.
Watch a quick how-to tutorial from the CDC here, but, briefly, from that site:
- Naloxone nasal spray should be administered if someone’s breathing has slowed or stopped because of an opioid overdose.
- It works quickly, and it won’t harm someone if the overdose was not opioid-related (so it’s worth using if you think someone is overdosing), but you may need to administer more than one dose if stronger opioids like fentanyl are involved.
- If you give someone naloxone, it’s important to call 911 and stay with the person until emergency help arrives.
CORR’s ethics columnist wrote about losing a relative to opioid overdosing a couple years ago. Her piece is wrenching and worth a read. Back then, to be part of the solution, you’d have had to carry a needle around, which not everyone wants to do. But now that naloxone is available as a spray, there's really no reason not to be part of the solution. We all should carry it on the go.